Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Goodland, KS

June 28, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas

NWS Goodland, KS issued this red flag warning at Jun 28, 2020, 1:31 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas. It took effect at Jun 29, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 1:31 PM MDT (19:31 UTC)
In effect from
Jun 29, 2020, 12:00 PM MDT
Expired
Jun 29, 2020, 7:38 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3417 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS83 KGLD 281931
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
131 PM MDT Sun Jun 28 2020


COZ252>254-KSZ001-013-290615-
/O.NEW.KGLD.FW.W.0018.200629T1800Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-
131 PM MDT Sun Jun 28 2020 /231 PM CDT Sun Jun 28 2020/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001...013...252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/ Monday.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire 
  Weather Zone 013 Sherman.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
6 follow-up statements
575 
WWUS83 KGLD 282344
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
544 PM MDT Sun Jun 28 2020

COZ252>254-KSZ001-013-291400-
/O.CON.KGLD.FW.W.0018.200629T1800Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-
544 PM MDT Sun Jun 28 2020 /644 PM CDT Sun Jun 28 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TO
8 PM MDT /9 PM CDT/ MONDAY FOR WIND AND LOW RELATIVITY FOR FIRE 
WEATHER ZONES 001...013...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire 
  Weather Zone 013 Sherman.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
731 
WWUS83 KGLD 291027
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
427 AM MDT Mon Jun 29 2020

COZ252>254-KSZ001-013-300100-
/O.CON.KGLD.FW.W.0018.200629T1800Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-
427 AM MDT Mon Jun 29 2020 /527 AM CDT Mon Jun 29 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 
AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire 
  Weather Zone 013 Sherman.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
663 
WWUS83 KGLD 291805
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1205 PM MDT Mon Jun 29 2020

...RED FLAG CONDITIONS DEVELOPING THIS AFTERNOON...

.Forecast update...made some slight adjustments to the forecast as
drier air has moved in than previously anticipated. This will
result in minimum RH readings in the single digits across east
Colorado, perhaps into extreme western Kansas as well.

COZ252>254-KSZ001-013-300200-
/O.CON.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-
1205 PM MDT Mon Jun 29 2020 /105 PM CDT Mon Jun 29 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...013...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire 
  Weather Zone 013 Sherman.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
199 
WWUS83 KGLD 291909
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
109 PM MDT Mon Jun 29 2020

...RED FLAG CONDITIONS DEVELOPING THIS AFTERNOON...

.Forecast update...conditions behind a surface trough have become
gusty across Wallace and Greeley counties in western Kansas.
Therefore...the Red Flag Warning needed to be expanded.

KSZ027-041-300200-
/O.EXA.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/
Wallace-Greeley-
109 PM MDT Mon Jun 29 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027 AND
041...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM MDT this evening.

* Affected Area...In Kansas...Fire Weather Zone 027 Wallace and 
  Fire Weather Zone 041 Greeley.

* Winds...South 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ252>254-KSZ001-013-300200-
/O.CON.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-
109 PM MDT Mon Jun 29 2020 /209 PM CDT Mon Jun 29 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...013...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire 
  Weather Zone 013 Sherman.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
600 
WWUS83 KGLD 292045
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
245 PM MDT Mon Jun 29 2020

...RED FLAG CONDITIONS TO PERSIST UNTIL EARLY EVENING HOURS...

COZ252>254-KSZ001-013-027-041-300200-
/O.CON.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-
245 PM MDT Mon Jun 29 2020 /345 PM CDT Mon Jun 29 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...013...027...041...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and 
  Fire Weather Zone 041 Greeley.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
651 
WWUS83 KGLD 300138
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
738 PM MDT Mon Jun 29 2020

COZ252>254-KSZ001-013-027-041-300245-
/O.CAN.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-
738 PM MDT Mon Jun 29 2020 /838 PM CDT Mon Jun 29 2020/

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 
001...013...027...041...252...253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Red Flag Warning criteria is no longer being met. Temperatures 
are cooling and relative humidity values are rising.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 28, 11:47 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 11:47 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1147 AM MDT Sun Jun 28 2020

.SHORT TERM...(Today through Monday night)
Issued at 233 AM MDT Sun Jun 28 2020

A strong line of thunderstorms exited the region to the east early
this morning, as additional storms developed south of Interstate 70.
500mb RAP analysis and satellite imagery showed a shortwave over the
eastern portion of the area, with the MCS out ahead in northern
Kansas/southern Nebraska. Meanwhile, a closed low was tracking south
into the Pacific Northwest from Canada as an upper trough extended
south along the west coast. At 2 AM MT, winds were southerly around
10 mph, with temperatures mainly in the 60s and low 70s while clouds
cleared from west to east.

The warming trend continues today, as southwest flow develops aloft
ahead of the west coast trough. Highs will be in the upper 90s to
near 100 degrees with sunny skies and south winds at 10 to 15 mph. A
fairly dry air mass is expected, and relative humidity values should
fall as low as 10 to 15 percent along and west of a line from
Benkelman to Goodland to Russell Springs, resulting in near critical
fire weather conditions.

For tonight, a disturbance pushes through the southwest flow on the
periphery of the upper trough, generating thunderstorms along the
Rockies. Could not rule out a thunderstorm or two crossing through
Yuma County early this evening, and have inserted slight chance
PoPs. However, confidence is low due to capping in place.
Temperatures fall into the 60s and low 70s tonight with mostly clear
to partly cloudy skies.

On Monday, the closed low is centered over Idaho, then starts to
lift northeast. Dry conditions are expected with sunny skies
prevailing and temperatures peaking between 97 and 104 degrees
across the area. Relative humidities are set to fall into the 10 to
15 percent range, this time along and west of Highway 27. Winds look
to stay below highlight criteria, resulting in near critical fire
weather conditions once again. Monday night will be quiet, with lows
in the upper 50s to low 70s from west to east.

.LONG TERM...(Tuesday through Saturday)
Issued at 223 AM MDT Sun Jun 28 2020

For this part of the forecast the upper level trough over the Great
Basin lifts northeast across the Plains mid week as the ridge over
Mexico builds north onto the Plains.  There look to be minor troughs
moving through the 500mb flow over the forecast area during this
time.

The latest SPC outlook is highlighting Tuesday for severe weather.
This is the day the trough over Great Basin will be moving onto the
Plains and over the forecast area.  The weather pattern looks very
similar to the last couple of days when we had a line or cluster of
storms develop west of the forecast area and move through during the
evening.  The presence of a surface trough/weak cold front will
serve as a focus for storm development during the afternoon.

After Tuesday the upper level forcing will be weaker as the ridge
builds onto the Plains.  Confidence of severe weather falls as a
result.  The next best chance for rainfall will be Friday afternoon
over the west half of the forecast area.

There will be a slight chance for thunderstorms on Saturday. Looking
at the GEFS precipitation forecast, there highest chances for
rainfall will be over Southeast Colorado.  These chances may extend
into the western part of the forecast area.  Those with outdoor
plans will need to pay attention to the forecast for the evening.

The hot weather will cause elevated to near critical fire weather
conditions to occur for the west half of the forecast area each
afternoon through Friday.  The day that looks most favorable for
fire weather conditions is Thursday afternoon when winds could gust
to 30 MPH.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Jun 28 2020

VFR conditions will prevail at both terminals tonight as any
thunderstorms will remain to the west of the area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...JTL
AVIATION...JRM
Hazardous weather outlook, Jun 28, 10:34 AM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1034 AM MDT Sun Jun 28 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1034 AM MDT Sun Jun 28 2020 /1134 AM CDT Sun Jun 28 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible after 3 PM MDT across eastern
Colorado. Severe thunderstorms are not expected, with lightning and
gusty winds the primary threat with any storm that forms.

Near critical fire weather conditions are expected this afternoon
and early evening for locations along and west of a line from
Benkelman to Goodland to Russell Springs.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Elevated to near critical fire weather conditions are possible
Monday through Friday afternoons across eastern Colorado into parts
of northwest Kansas.

A few strong to severe thunderstorms are possible across the
majority of the region Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 27, 6:22 PM MDTSpecial Weather StatementGLDYuma23 min
Jun 27, 6:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jun 27, 6:51 PM MDTSpecial Weather StatementGLDCheyenne24 min
Jun 27, 6:56 PM MDTSpecial Weather StatementGLDYuma34 min
Jun 27, 7:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jun 27, 7:15 PM MDTSpecial Weather StatementGLDCheyenne30 min
Jun 27, 7:51 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
Jun 27, 8:21 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace39 min
Jun 27, 8:28 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas47 min
Jun 27, 8:58 PM MDTSpecial Weather StatementGLDLogan17 min
Jun 27, 9:10 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
Jun 27, 9:26 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas49 min
Jun 27, 9:35 PM MDTSevere Thunderstorm WarningGLDRawlins25 min
Jun 27, 9:59 PM MDTSpecial Weather StatementGLDDecatur, Sheridan16 min
Jun 27, 10:09 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
Jun 27, 10:54 PM MDTSpecial Weather StatementGLDGraham21 min
Jun 28, 1:02 AM MDTSpecial Weather StatementGLDGove, Graham, Logan, Sheridan43 min
Jun 28, 1:43 AM MDTSpecial Weather StatementGLDGove, Graham, Sheridan47 min

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.